CSN Login
Members Online: 21

how long are you usually on chemo before taking a break?

richls
Posts: 54
Joined: Nov 2012

The reason I ask is because my wife has had three treatments so far and it is already wiping her out. She had real bad neuropathy (sp?) This last time. She is also so tired and has no energy. We are thinking asking her dr to lower the dose so the side effects wont be so bad. Is that a wise decisionI dont know how much more of this chemo she can take. The dr has not really told us his treatment plan is for her. so we feel we are pretty much in the dark abort whats going on.. Thank you all

jen2012
Posts: 1195
Joined: Aug 2012

I don't know....my husband is still pretty new to this...8th treatment this Friday. Do they add mag and calcium before and after chemo to help with the neuropathy? Dr also recommended vit b12 and d3.

Sorry she is having a tough time.

geotina's picture
geotina
Posts: 2053
Joined: Oct 2009

know what is going on. Chemo is something that does wipe you out, zapes your energy, appetite, etc. Generally, when first starting treatment the protocol is every other week for six months. Your wife is just starting out having received only 3 treatments so far so a break most likely is not in the cards, it is just too soon. It is likely too soon to be lowering the dose. Chemo does take time to work, it is not an overnight thing.

You should not be in the dark about what is going on. What stage is you wife's cancer and what protocol is she on?

It is important for you as a caretaker to write things down so you can ask questions when you meet with the doctor and to do research on the side effects of the treatment plan she is on so you know what to expect.

Take care and come back to the board with any questions you may have. This board is a wealth of information and sometimes I got more answers here than from the doc's office.

Tina

richls
Posts: 54
Joined: Nov 2012

She is stage 4. She is receiving some medicine for Nashua . She has very little appetite and less energy after each treatment. It seems to take longer and longer to bounce back after each treatment. It is very hard seeing her like this.

geotina's picture
geotina
Posts: 2053
Joined: Oct 2009

Yes, it is very hard to watch a loved one suffer so you must be the strong one no matter what. Go have yourself a good cry, it does wonders. If I could send you strength over the internet you would be receiving it now.

One thought came to mind. Some members who had much difficulty with their chemo had them slow down the drip. I don't know if it does much good but ask the nurse, it can't hurt.

Talk to the nurse about her appetite and if your hospital has a cancer dietician, they can give you lots of tips on things, you can do that via e-mail so you don't have to book an appointment or incur yet another expense. Right now, she probably needs all the calories she can get so try Boost or Insure.

Take care - Tina

richls
Posts: 54
Joined: Nov 2012

Thank you Tina for the kind words. It seems she is slowly turning the corner. Though she still gets very tired easily. I will ask about slowingf down the drip. We were thinking about her last treatment. We both remember the process treatment seemed about a half hour faster than it should have taken. Then neither one of us remember her receiving her steroid drip she usually gets. That might explain the really bad case of neuropathy she had this last time.

Kake
Posts: 1
Joined: Dec 2012

Even the same cocktails differ drastically in each person. The effects of a lot of these drugs are cumulative though so each treatment is harder. As long as the docs are monitoring her labs and blood counts they will know when she needs a break. If it gets too much to handle sometimes they will give a week of. Is she on the folfox or 5fu regimen? If so the oxaliplatin is the drug that makes us feel so terrible (the worst part is the cold sensitivity and loss of taste) but it is the one that does so much damage to cancer. I maxed out on my nausea drugs and turned to ginger. ginger root shaved into my ginger tea, cooled with gingerale. maybe it was in my head but it helped a little. Hang in there!

richls
Posts: 54
Joined: Nov 2012

Thanks Kake. She is receiving oxiliplatin, avastin and a 5/fu pump for 46hours.She hasn't. really have any nasaue though. Just really bad flu like symtoms, achiness and very tired. I hope the treatments get easier as she goes along. I don't. know how.much more she can handle.

tachilders's picture
tachilders
Posts: 315
Joined: Jun 2012

Definitely try magnesium and calcium, and maybe vitamin b supplements as well. They tend to help with the oxaliplatin side effects. Let her rest as much as she needs to right now, and eventually she will figure out a routine that works for her. I am also stage 4 with mets to LN, liver, lungs and peritoneum, so I will likely be on treatment constantly for the rest of my life, but only one more treatment of oxaliplatin for now due to neuropathy. My feet tingle constantly now, but at least my hands only tingle for a week or so after treatment. My onc offered to stop the oxy today, but I told him I wanted the full 12 tx to be as aggressive as possible on the cancer. I will likely continue on 5FU and Avastin, but FOLFIRI + Avastin is also likely in my future.

Tedd

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network